Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 55, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 29, 2019, 8:45 AM CDT for Benson County, Eddy County, Ramsey County, North Dakota. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2019, 8:45 AM CDT (13:45 UTC)
- Expired
- Jun 29, 2019, 9:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benson County, ND, Eddy County, ND, Ramsey County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 132 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 8:50 AM CDT | TSTM WND DMG | 2 E Oberon, ND | A FEW LARGE TREE 3 TO 5 INCH DIAMETER BRANCHES BROKEN DOWN, ALONG WITH SOME DIME TO NICKEL SIZED HAIL AND VERY HEAVY RAINS. WIND WAS VERY STRONG BETWEEN 845 AND 9 AM CDT. |
| Jun 29, 8:58 AM CDT | TSTM WND GST 55 | 5 Ssw Devils Lake, ND | SUSTAINED WINDS AT 45 MPH GUSTING TO 55 REPORTED BY THE RWIS STATION ON ND HIGHWAY 20. |
| Jun 29, 9:25 AM CDT | TSTM WND DMG | 2 Wsw Hamar, ND | SEVERAL LARGE BRANCHES WERE BROKEN DOWN ALONG WITH TORRENTIAL RAINS AND SOME PEA TO PENNY SIZED HAIL ACROSS NORTHERN FREEBORN TOWNSHIP, FROM ABOUT 920 THROUGH 930 AM CDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 6:53 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 1.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3330 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
653
WUUS53 KFGF 291345
SVRFGF
NDC005-027-071-291430-
/O.NEW.KFGF.SV.W.0055.190629T1345Z-190629T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
845 AM CDT Sat Jun 29 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Benson County in northeastern North Dakota...
Ramsey County in northeastern North Dakota...
Eddy County in northeastern North Dakota...
* Until 930 AM CDT.
* At 844 AM CDT, severe thunderstorms were located along a line
extending from near Starkweather to near Minnewaukan to Hamberg,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Starkweather around 845 AM CDT.
Grahams Island State Park around 850 AM CDT.
Fort Totten, Lakewood Park and Devils Lake around 855 AM CDT.
St Michael, Camp Grafton and Derrick around 900 AM CDT.
Tokio around 905 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4810 9921 4837 9904 4837 9897 4847 9897
4855 9892 4855 9875 4844 9832 4820 9830
4819 9842 4802 9843 4802 9853 4785 9853
4759 9881 4759 9926 4767 9927 4768 9930
4785 9930 4785 9952
TIME...MOT...LOC 1344Z 295DEG 43KT 4850 9888 4809 9915 4776 9955
HAIL...1.00IN
WIND...60MPH
$$
Hopkins1 follow-up statement
488
WWUS53 KFGF 291406
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
906 AM CDT Sat Jun 29 2019
NDC005-027-071-291430-
/O.CON.KFGF.SV.W.0055.000000T0000Z-190629T1430Z/
Benson ND-Ramsey ND-Eddy ND-
906 AM CDT Sat Jun 29 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR SOUTHEASTERN BENSON...RAMSEY AND EDDY COUNTIES...
At 906 AM CDT, severe thunderstorms were located along a line
extending from near Derrick to St Michael to near New Rockford,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Edmore, Tokio and Derrick around 910 AM CDT.
Lawton and Warwick around 920 AM CDT.
Brantford, Hamar and Brocket around 925 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4807 9907 4831 9882 4855 9875 4844 9832
4820 9830 4819 9842 4802 9843 4802 9853
4785 9853 4759 9881 4759 9926 4767 9927
4768 9930 4785 9930
TIME...MOT...LOC 1406Z 295DEG 43KT 4841 9858 4800 9885 4767 9925
HAIL...1.00IN
WIND...60MPH
$$
HopkinsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:32 AM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jun 29, 6:32 AM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
632 AM CDT Sat Jun 29 2019
.SHORT TERM...(Today and tonight)
Issued at 306 AM CDT Sat Jun 29 2019
Today, there will be several things to watch as the day transpires.
First, a complex of thunderstorms is expected to move across
North Dakota from west to east this morning, with severe
thunderstorms possible along it's track, which will cover the
region from the International Border to the I-94 corridor. This is
expected to approach the CWA around 13Z. Looking at ongoing
activity in western ND, the model timing seems feasible as long as
development is sustained. This first round will dissipate around
midday and will primarily affect the region north of I-94 and west
of the Red River Valley.
Midday through late afternoon: We will see much warmer than average
temperatures combine with high humidity values today across much
of the area. Heat index values of 100 degrees or slightly higher
will be possible, especially for areas south of Highway 200 and
west of the Red River.
Early evening into the early overnight hours: A second round of
severe thunderstorms is possible this evening along a theta-e axis
preceding a cold front. Instability remains favorable, along with
the shear profile, to allow supercell development and the risks
associated with it to include tornadoes, very large hail (greater
than 2 inches), and damaging wind gusts. Initially, storm mode
looks to remain supercellular before upscale linear development
evolves later in the evening. An elevated mixed layer will provide
a cap that initially inhibits development until the arrival of the
boundary, when we will see enough lift to initiate thunderstorms.
.LONG TERM...(Sunday through Friday)
Issued at 306 AM CDT Sat Jun 29 2019
Large scale pattern over the Northern Plains becomes more westerly
as ridge breaks down and upper low drops out of the Arctic into
Manitoba through the first part of next week. Eventually southwest
flow begins to redevelop, but there is little change in 500 heights,
so temps through the extended will tend to be near (or slightly
below) normal in the upper 70s/lower 80s for highs.
These large scale pattern shifts keep an active track within the
vicinity of our CWA, and occasional shower/thunderstorm chances
through the extended period. One period where there may be better
severe potential is Tuesday-Tuesday night when a strong upper jet
streak, mid level shortwave trough, and associated cold front are
shown to drop near or over our CWA. As this occurs steep lapse rates
should support at least elevated instability in the 1500-2500 J/KG.
Strong mid level flow should also allow for at least deep
unidirectional shear (low level shear not as sure). This raises
potential for another round of possible severe weather (large
hail/damaging wind favored).
Looking ahead to Thursday (July 4th) and Friday, southwest flow and
increasing moisture raises possibility of better shower/thunderstorm
chances. Details in these later periods are still uncertain though
and advertised severe parameters at this point do not raise as
specific concerns, but things can change as pattern will be
active/progressive.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 627 AM CDT Sat Jun 29 2019
Two rounds of thunderstorms will impact the region today with the
first round expected this morning. KDVL will see the earliest
impact at around 15Z with a risk of hail and damaging wind gusts.
We will see improvement through the midday and afternoon with VFR
CIGs across much of the area. Another round of potentially severe
thunderstorms is set to impact the region this evening with large
hail, tornadoes, and damaging wind gusts all possible.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for NDZ024-028>030-038-039-049-052-053.
MN...None.
&&
SHORT TERM...Lynch
LONG TERM...DJR
AVIATION...LynchHazardous weather outlook, Jun 29, 3:37 AM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 337 AM CDT Sat Jun 29 2019 NDZ006>008-014>016-024-026>029-038-054-300845- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Grand Forks-Griggs-Steele-Barnes-Western Walsh County- 337 AM CDT Sat Jun 29 2019 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Thunderstorms are expected this morning west of the Red River and primarily north of I-94. Risks will include hail to one inch and wind gusts to 60 mph. Heat index values will approach or slightly exceed 100 degrees this afternoon, especially for areas west of the Red River and south of HWY 200. A second round of severe thunderstorms is expected to form this afternoon with risks to include hail 2 inches or larger in diameter, tornadoes, and damaging wind gusts to 75 mph. Heavy rainfall could cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday An unsettled pattern prevails over the next week. Thunderstorms are possible Tuesday afternoon with severe storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001>009-013>017-022>024-027>032-040-NDZ030-039-049-052-053- 300845- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Traill-Cass-Ransom- Sargent-Richland- 337 AM CDT Sat Jun 29 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Heat index values will approach or slightly exceed 100 degrees this afternoon, especially for areas west of the Red River and south of HWY 200. Severe thunderstorms are expected to form this afternoon with risks to include hail 1 to 2 inches in diameter, tornadoes, and damaging wind gusts to 75 mph. Heavy rainfall could cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday An unsettled pattern prevails over the next week. Thunderstorms are possible Tuesday afternoon with severe storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:05 AM CDT | Heat Advisory | FGF | Barnes, Cass, Eddy, Griggs, Ransom, Richland and 3 more | 16 hr |
| Jun 29, 7:18 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 57 min |
| Jun 29, 8:07 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner | 53 min |
| Jun 29, 9:13 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Griggs, Nelson, Ramsey, Walsh | 47 min |
| Jun 29, 9:33 AM CDT | Special Weather Statement | FGF | Walsh | 57 min |
| Jun 29, 9:58 AM CDT | Severe Thunderstorm Warning | FGF | Eddy, Grand Forks, Griggs, Nelson, Steele, Walsh | 47 min |
| Jun 29, 10:05 AM CDT | High Wind Warning | FGF | Benson, Nelson, Ramsey, Towner, Walsh | 115 min |
| Jun 29, 10:39 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Steele, Traill, Walsh | 31 min |
| Jun 29, 11:15 AM CDT | Special Weather Statement | FGF | Traill | 45 min |
| Jun 29, 12:11 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 64 min |
| Jun 29, 12:33 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 57 min |
| Jun 29, 12:37 PM CDT | Severe Thunderstorm Warning | FGF | Griggs | 38 min |
| Jun 29, 12:53 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Steele, Traill | 52 min |
| Jun 29, 1:32 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 43 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.